Success of identification and treatment of heparin-induced thrombocytopenia
More than 1 trillion units of heparin are used annually in the United States, sometimes leading to heparin-induced thrombocytopenia (HIT), which is an immune-mediated response to the anticoagulant. This serious but treatable prothrombotic disease can present in many ways, ranging from common-isolated thrombocytopenia to venous thromboembolism and acute limb ischemia. Less common but specific presentations occur, too, such as necrotizing skin lesions at heparin injection sites, post-bolus acute systemic reactions, and adrenal hemorrhagic necrosis (secondary to adrenal vein thrombosis). The most dangerous complication of HIT is thrombosis, which occurs when antibodies bind to the heparin platelet factor 4 (PF4) complex, triggering formation of procoagulant platelet-derived microparticles. The end result is paradoxical - and potentially devastating - thromboembolic complications. Indeed, HIT appears to be the most prothrombotic disease entity that clinicians will see in clinical practice (Slide 1), with an odds ratio for a thrombotic event occurring once the HIT diagnosis has been made of 36.9. The antibodies that mediate HIT occur more frequently than the overt disease itself. For example, among adults undergoing cardiac surgery, the incidence of PF4-heparin antibodies is 25%-50%, but the actual incidence of overt HIT is 1%-2%. This high prevalence rate, combined with the fact that thrombocytopenia is common and may be associated with other medications administered to cardiac surgery patients, makes diagnosing HIT particularly difficult in post-cardiac surgery patients. Further complicating the issue: Even in the absence of thrombocytopenia, the presence of these heparin antibodies appears to be associated with increased thrombotic morbidity and mortality.
Volume / Issue
Start / End Page
International Standard Serial Number (ISSN)